COMMENTARY

Does IgG4 Get on Your Nerves?

June 20, 2019

The following case demonstrates the importance of maintaining a high index of suspicion for cancer in patients with complex rheumatic diseases, such as immunoglobulin G4-related disease (IgG4-RD).

Patient Profile

A 70-year-old man with IgG4-RD presented with a 3-month history of progressive distal extremity numbness and weakness. The patient's initial IgG4-RD symptom was urinary frequency and an elevated prostate-specific antigen level in the setting of benign prostate pathology. Twelve months after his urinary symptoms began, the patient developed abdominal pain and was found to have pancreatitis and cholestatic liver injury that required cholecystectomy with biliary stent placement.

Over the following month, the patient experienced weight loss, diarrhea, and eye irritation. He also had persistent mild eosinophilia. Because of concern about autoimmune pancreatitis, serum IgG4 levels were measured and noted to be elevated to 1900 mg/dL (normal < 135 mg/dL). Reevaluation of gall bladder and prostate tissue confirmed IgG4-RD.

Initial Treatment and Assessment

The patient was started on prednisone 40 mg daily for 1 month and showed improvement in urinary frequency, eye symptoms, and hepatic and pancreatic laboratory abnormalities. However, as the patient's steroids were tapered to 10 mg daily, his urinary hesitancy and eye irritation returned, without any liver or pancreatic laboratory changes. PET-CT revealed abnormal uptake in the thoracic aorta, appendix, kidneys, lung, and submandibular and prostate glands, with significant and increased diffuse lymphadenopathy compared with prior studies. These findings were attributed to worsening IgG4-RD in the setting of tapering immunosuppression.

The patient was enrolled in an open-label, phase 1 clinical trial where he received obexelimab (XmAb5871), a novel monoclonal antibody that targets CD19 to inhibit B cell function. Approximately 2 weeks after starting the clinical trial, the patient experienced progressive distal extremity weakness and numbness. His only other symptoms were eye irritation and worsening nocturia. The patient denied incontinence, weight loss, easy bruising, fatigue, night sweats, or fever.

On exam, he had moderate distal extremity weakness, decreased vibratory sensation below his knees, areflexia, and a present Romberg sign. MRI of the cervical spine showed no cord signal abnormality or significant structural changes. Subsequently, electromyography revealed proximal demyelination consistent with immune polyradiculoneuropathy of a Guillain-Barré type.

Making the Diagnosis

Although the patient's PET-CT scan abnormalities could be explained by progression of IgG4-RD, the presence of increasing lymphadenopathy and immune polyneuropathy raised the question of lymphoma with a paraneoplastic syndrome. In addition, such a demyelination process was not an expected complication of the B-cell–targeted trial medication. The patient underwent a lymph node biopsy that demonstrated small lymphocytic lymphoma in a background of IgG4 disease. He was started on rituximab, steroids, and intravenous immunoglobulin and had eventual resolution of his lymphadenopathy and focal neurologic findings.

Follow Medscape on Facebook, Twitter, Instagram, and YouTube

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....